Can heartburn drugs lead to vitamin B-12 deficiency?
Some studies have found an association between prescription heartburn medications and increased risk of vitamin B-12 deficiency.
Prescription medicines to treat heartburn, also called gastroesophageal reflux disease (GERD), work by suppressing stomach acid. It now appears that blocking stomach acid and other secretions may also block B-12 absorption.
Why is this important? Vitamin B-12 deficiency has potentially serious and sometimes irreversible complications if undiagnosed and untreated. These can include dementia, disorientation, neurological damage, gait disturbance and anemia.
Two common types of GERD medicines have been associated with B-12 deficiency to varying degrees:
- H-2-receptor blockers. Examples include cimetidine and famotidine.
- Proton pump inhibitors. Examples include omeprazole, esomeprazole and lansoprazole.
With either medication, the risk of B-12 deficiency was significantly increased when taken daily for two years or more, and in doses averaging more than 1.5 pills daily versus less than 0.75 pills daily.
Does this mean that you should stop taking your heartburn medication? No. This type of study only shows that such medicines are associated with B-12 deficiency — it does not prove that the medicines cause the deficiency.
If you're concerned about your vitamin B-12 level, talk with your doctor. If low B-12 is an issue, ask if a lower dose of your medicine would be effective in controlling your symptoms or whether you should take a vitamin B-12 supplement.
April 03, 2020
See more Expert Answers
- Lam JR, et al. Proton-pump inhibitor and histamine 2 receptor antagonist use and vitamin B12 deficiency. JAMA. 2013;310:2435.
- Vitamin B12. Office of Dietary Supplements. https://ods.od.nih.gov/factsheets/VitaminB12-HealthProfessional/. Accessed May 8, 2017.
- Nelson JK (expert opinion). Mayo Clinic, Rochester, Minn. May 8, 2017.
- Freedberg DE, et al. The risks and benefits of long-term use of proton pump inhibitors: Expert review and best practice advice from the American Gastroenterological Association. Gastroenterology. 2017;152:706.